MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GENESIS II SPC F/E SZ GDE; PROSTH, KNEE, PATE/FEMOROTIBIAL, SUNCEM, PORO, COAT, POLY/METAL/POLY

SMITH & NEPHEW, INC. GENESIS II SPC F/E SZ GDE; PROSTH, KNEE, PATE/FEMOROTIBIAL, SUNCEM, PORO, COAT, POLY/METAL/POLY
Model Number 71933073
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Injury (2348)
Date of Event 10/15/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tka procedure, when the flexion sizer rod was inserted into the femoral canal, the fit was extremely tight.When it was fully inserted, the feet of the guide were not touching the posterior condyles.When removing the guide, the rod was incarcerated in the femoral canal.Several attempts were made to get a hold of the guide well enough to slap it out of the canal.After several attempts, the rod snapped at its insertion into the guide, leaving only a thread or two sticking out of the bone.Attempts to grab the rod were unsuccessful using available instruments (pliers, rongeurs, and vice grips).Eventually, after attempting to dig it out of the canal using gouges, the femur fractured and the rod could be retrieved.The anterior cortex of the femur was fractured near the tip of the rod.The procedure was completed with a delay greater 30 min and backup from smith & nephew was available to finish the surgery.The patient outcome is unknown.
 
Additional Manufacturer Narrative
The affected complaint device, used in treatment, was not returned for evaluation.Therefore, a product analysis could not be performed and complaint could not be confirmed.The clinical/medical investigation concluded that this case reports that during a tka surgery, the flexion sizer rod became incarcerated in the femoral canal.After several attempts to remove the rod, the anterior cortex of the femur was fractured near the tip of the rod.To date, the requested surgical records and x-rays have not been provided.Therefore, patient impact beyond the reported fracture cannot be determined, and it is unknown how this was treated.No further medical assessment can be rendered at this time.Should clinically relevant documentation become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GENESIS II SPC F/E SZ GDE
Common Device Name
PROSTH, KNEE, PATE/FEMOROTIBIAL, SUNCEM, PORO, COAT, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10795537
Report Number1020279-2020-06237
Device Sequence Number13734592
Product Code MBH
UDI-Device Identifier03596010593559
UDI-Public03596010593559
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71933073
Device Catalogue Number71933043
Device Lot Number13MCT0016
Initial Date Received by Manufacturer 10/15/2020
Supplement Date Received by Manufacturer08/05/2021
Initial Report FDA Received Date11/05/2020
Supplement Report FDA Received Date08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;